Alert archive / New Mexico / High Wind Warnings in 2013

High Wind Warning 30, NWS Midland/Odessa, TX

December 8, 2013Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Dec 8, 2013, 2:18 AM MST for Eddy County, New Mexico. It took effect at Dec 8, 2013, 8:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 8, 2013, 2:18 AM MST (09:18 UTC)
In effect from
Dec 8, 2013, 8:00 AM MST
Expired
Dec 8, 2013, 5:00 PM MST
In force
9 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2013-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2013-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 285 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
285 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 080918
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
318 AM CST SUN DEC 8 2013

...HIGH WIND WARNING FOR THE GUADALUPE MOUNTAINS TODAY...

.AN UPPER LEVEL TROUGH WILL CAUSE MOUNTAIN TOP WINDS TO INCREASE
FROM THE WEST THIS MORNING. THESE WINDS WILL GRADUALLY DESCEND
INTO THE LOWER ELEVATIONS THROUGH THE DAY WITH WIND GUSTS TO
AROUND 60 MPH POSSIBLE IN ELEVATIONS AS LOW AS 5500 FT.

NMZ027-TXZ258-082130-
/O.UPG.KMAF.HW.A.0023.131208T1500Z-131209T0000Z/
/O.NEW.KMAF.HW.W.0030.131208T1500Z-131209T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
218 AM MST SUN DEC 8 2013

...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 5 PM
MST THIS AFTERNOON. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* EVENT...HIGH WINDS.

* TIMING...THIS MORNING THROUGH THIS AFTERNOON.

* IMPACTS...HIGH PROFILE VEHICLES WILL HAVE DIFFICULT TRAVEL 
  CONDITIONS. SEVERE TURBULENCE OVER AND AROUND THE MOUNTAINS 
  WILL MAKE FOR DIFFICULT FLIGHT LEVEL WEATHER FOR LOW FLYING 
  LIGHT AIRCRAFT. 

* WINDS...30 TO 45 MPH GUSTS TO 60 TO 65 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
2 follow-up statements
000 
WWUS74 KMAF 082013
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
213 PM CST SUN DEC 8 2013

...HIGH WIND WARNING FOR THE GUADALUPE MOUNTAINS TIL 5 PM MST...

.AN UPPER LEVEL TROUGH HAS CAUSED MOUNTAIN TOP WINDS TO INCREASE
FROM THE WEST. THESE HIGH WINDS HAVE DEVELOPED IN THE LOWER
ELEVATIONS TOO. WIND GUSTS TO AROUND 60 TO 65 MPH ARE POSSIBLE.

NMZ027-TXZ258-090000-
/O.CON.KMAF.HW.W.0030.000000T0000Z-131209T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
113 PM MST SUN DEC 8 2013

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* EVENT...HIGH WINDS.

* TIMING...THROUGH THIS AFTERNOON.

* IMPACTS...HIGH PROFILE VEHICLES WILL HAVE DIFFICULT TRAVEL 
  CONDITIONS. SEVERE TURBULENCE OVER AND AROUND THE MOUNTAINS 
  WILL MAKE FOR DIFFICULT FLIGHT LEVEL WEATHER FOR LOW FLYING 
  LIGHT AIRCRAFT. 

* WINDS...30 TO 45 MPH GUSTS TO 60 TO 65 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
000 
WWUS74 KMAF 090009
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
609 PM CST SUN DEC 8 2013


NMZ027-TXZ258-090115-
/O.EXP.KMAF.HW.W.0030.000000T0000Z-131209T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
509 PM MST SUN DEC 8 2013

...HIGH WIND WARNING HAS EXPIRED...

WESTERLY WINDS IN THE GUADALUPE MOUNTAINS CONTINUE TO DECREASE
THIS EVENING.  SINCE WIND SPEEDS THERE ARE NOT EXPECTED TO RISE
AGAIN OVERNIGHT...THE HIGH WIND WARNING HAS BEEN ALLOWED TO
EXPIRE.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Dec 7, 10:14 PM MST, 4 hours 4 minutes earlier.

Area forecast discussion, Dec 7, 10:14 PM MST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1114 PM CST Sat Dec 7 2013

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Low ceilings are beginning to clear out across parts of the area
south and west of the Pecos River so the timing of the clearing for
the terminals remains uncertain.  Expect most terminals to be
impacted by low clouds through most of the night. Patchy freezing
fog and freezing drizzle will be possible through the early morning
hours.  Winds will generally remain light and become southwesterly
by Sunday afternoon.

&&

.PREV DISCUSSION... /ISSUED 900 PM CST Sat Dec 7 2013/

UPDATE...

Update to issue a Winter Weather Advisory through 9 am CST Sunday
for the western Permian Basin, northern Stockton Plateau and
locations to the west.

DISCUSSION...

Height falls associated with an upper trough moving over New Mexico
overnight will result in a strengthening surface trough over eastern
New Mexico and far West Texas.  A blanket of low clouds continues to
cover the vast majority of the CWA with the surface ridge holding
steady over the area.  Think low temperatures Sunday morning will
probably be similar to what they are now, so adjusted most lows
upward areawide.  We will still be well below freezing over the
northern half or so of the forecast area by morning, although low
level moisture will begin to increase between the surface ridge and
strengthening surface trough.  Think freezing drizzle and freezing
fog will result in low level upslope flow regime along and east of
the higher terrain of southeast New Mexico and West Texas.  Any lift
imparted by the passing upper trough will serve to make the freezing
drizzle a little moreso, especially over northern reaches of the
forecast area.

we've already had reports of accidents at the Interstate 10 and
Interstate 20 split, and think these same conditions could spread
eastward across the southeast New Mexico Plains, upper Trans Pecos,
northern Stockton Plateau, and the western half of the Permian
Basin through 07/15Z.  Precipitation should be pretty light, but
even light freezing drizzle will create a thin layer of ice on
roads due to temperatures being below freezing for a couple of
days.  Areas of dense freezing fog will also complicate matters as
visibilities below 1/4 mile will limit detection of ice on roads.
Will therefore issue a Winter Weather Advisory for the above
mentioned locations until 07/15Z.  Update will follow shortly.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 12  50  21  28  /  10   0   0   0
BIG SPRING TX              15  48  22  29  /  10   0  10   0
CARLSBAD NM                21  56  29  35  /   0   0   0  10
DRYDEN TX                  22  53  35  46  /  10   0   0   0
FORT STOCKTON TX           19  62  31  35  /   0   0   0   0
GUADALUPE PASS TX          23  47  29  35  /   0   0   0  10
HOBBS NM                   14  50  25  29  /  10   0   0   0
MARFA TX                   14  59  25  45  /   0   0   0   0
MIDLAND INTL AIRPORT TX    15  52  24  28  /  10   0   0   0
ODESSA TX                  14  52  23  27  /  10   0   0   0
WINK TX                    15  57  26  34  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER WEATHER ADVISORY until 8 AM MST Sunday FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...
     Guadalupe Mountains of Eddy County...Northern Lea County...
     Southern Lea County.

     HIGH WIND WATCH from 8 AM MST Sunday through Sunday afternoon
     FOR THE FOLLOWING ZONES... Guadalupe Mountains of Eddy
     County.

TX...WINTER WEATHER ADVISORY until 9 AM CST /8 AM MST/ Sunday FOR THE
     FOLLOWING ZONES... Andrews...Crane...Davis/Apache Mountains
     Area...Dawson...Ector...Gaines...Guadalupe Mountains...
     Loving...Martin...Midland...Pecos...Reeves County and Upper
     Trans Pecos...Van Horn and Highway 54 Corridor...Ward...
     Winkler.

     HIGH WIND WATCH from 8 AM MST Sunday through Sunday afternoon
     FOR THE FOLLOWING ZONES... Guadalupe Mountains.

&&

99
Hazardous weather outlook, Dec 7, 8:17 PM MST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
917 PM CST SAT DEC 7 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-090330-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
917 PM CST SAT DEC 7 2013 /817 PM MST SAT DEC 7 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

AREAS OF FREEZING FOG AND FREEZING DRIZZLE ARE POSSIBLE TONIGHT
INTO SUNDAY MORNING FOR SOUTHEAST NEW MEXICO...THE WESTERN
PERMIAN BASIN...THE GUADALUPE AND DAVIS MOUNTAINS...THE UPPER
TRANS PECOS AND THE NORTHERN STOCKTON PLATEAU. A WINTER WEATHER
ADVISORY HAS BEEN ISSUED FOR THESE AREAS UNTIL 9 AM CST SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WINDS ARE POSSIBLE IN THE GUADALUPE MOUNTAINS SUNDAY WITH
WIND SPEEDS OF 30 TO 45 MPH AND GUSTS 60 TO 65 MPH.

THERE IS A SLIGHT CHANCE FOR SOME LIGHT SNOW TO OCCUR OVER
PORTIONS OF SOUTHEAST NEW MEXICO AND NORTHWEST PERMIAN BASIN LATE
MONDAY NIGHT/TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 7, 8:13 PM MSTWinter Weather AdvisoryMAFEddy, Lea12 hr

Nearby

High Wind Warnings in New Mexico, 2013High Wind Warnings in Texas, 2013Every high wind warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.